Maine, 2014

Flooding in Maine, May 17 to 18, 2014

May 17 to 18, 2014 · NWS GYX · 2 events in 2 counties and zones

A slow moving cold front spread rain across the region during the evening hours of May 16th. The rain continued through the night and ended by noon on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cold front spread rain across the region during the evening hours of May 16th. The rain continued through the night and ended by noon on the 17th. In general 2 to 3 inches of rain fell with a maximum of 3.41 inches reported in the mountains of Maine. This caused minor flooding on the Kennebec and Swift Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 17, 8:36 AM EST, 36 minutes earlier.

Area forecast discussion, May 17, 8:36 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 AM EDT SAT MAY 17 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY THROUGH THE FORECAST AREA TODAY.
THIS FRONT WILL THEN BECOME STATIONARY IN EASTERN MAINE. UPPER
LEVEL LOW PRESSURE WILL THEN MOVE OVERHEAD BY MONDAY AND REMAIN
NEAR THE AREA THROUGH THE WEEK RESULTING IN AN UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...HAVE UPDATE FORECAST POPS AND TEMPS. PRECIPITATION ENDING
FROM SOUTHWEST TO NORTHEAST AND CLOUDS CLEARING ALSO IN SW NEW HAMPSHIRE.
HAVE ISSUED A FLOOD WARNING FOR THE PEMIGEWASSET RIVER AT
WOODSTOCK.

PREV DISC...
SHOWERS CONTINUE TO FORM AND RACE INTO MAINE OFF THE GULF OF
MAINE DURING THE EARLY MORNING HOURS. LARGER BAND OF CONVECTION
WITH THE ASSOCIATED COLD FRONT WILL MOVE EAST THIS
MORNING...REACHING THE PORTLAND AREA BY AROUND 09Z AND CLEARING
THIS SAME REGION AROUND 14Z PER LATEST HRRR MODEL PROJECTS.

THEREFORE...THE HIGHEST POPS WILL BE IN DURING THE EARL TO MID
MORNING HOURS. NO SIGNIFICANT WIND SHIFT TIL LATER IN THE DAY...SO
CLEARING WILL BE CONFINED TO NEW HAMPSHIRE AND FAR WESTERN MAINE
LATER TODAY.

USED BLEND OF MESO MODEL DATA FOR AFTERNOON HIGH TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CLEARING CONTINUES FROM WEST TO EAST TONIGHT INTO SUNDAY...WITH
THE MOST CLOUDINESS HANGING TOUGH IN THE UPSLOPE TERRAIN OF THE
WESTERN MOUNTAINS OF MAINE AND NORTHERN NEW HAMPSHIRE.
OTHERWISE...DESPITE PRESENCE OF UPPER LEVEL TROUGH ON
SUNDAY...FAVORABLE NORTHWEST WINDS WILL ALLOW FOR SOME SUNSHINE
AND MILD TEMPERATURES. THERE WILL BE A SLIGHT CHANCE FOR A SHOWER
WHERE MOISTURE WILL ACCOMPANY LIMITED DYNAMICS OVER EASTERNMOST
PORTIONS OF THE FORECAST AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
AN UPPER CYCLONIC FLOW EARLY IN THE WEEK WILL ALLOW DIURNAL SCT
SHWRS TO DEVELOP EACH AFTN AS HEATING OCCURS. A WEAK RIDGE TRIES TO
BUILD OVER THE REGION BRIEFLY LATE TUE AND WED BUT STILL WITH A
CHC OF SHWRS.  ANOTHER UPPER LOW WITH ITS CYCLONIC FLOW AND
INSTBLTY WILL ONCE AGAIN GET CARVED OUT OVER THE NORTHEAST LATER
IN THE WEEK ALLOWING MORE INSTBLTY SHWRS. TEMPS WILL BE NEAR
SEASONAL LEVELS THROUGH THE WEEK.

USED THE SUPERBLEND FOR POPS AND TEMPS.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...AREAS OF IFR AND LIFR CONDITIONS THIS
MORNING...FOLLOWED BY IMPROVING CONDITIONS TO VFR.

LONG TERM...MAINLY VFR CONDS BUT LOWERING TO MVFR IN SCT SHWRS.

&&

.MARINE...
SHORT TERM...SCA TO REMAIN IN PLACE FOR SEAS.

LONG TERM...WINDS/SEAS TO REMAIN BLO SCA CRITERIA.

&&

.FIRE WEATHER...
RAIN AND WETTING CONDITIONS WILL KEEP FUELS MOIST.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ150>154.

&&

TFH
Hazardous weather outlook, May 17, 8:34 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
934 AM EDT SAT MAY 17 2014

MEZ009-014-018>028-NHZ001-007>010-013-014-181345-
CENTRAL SOMERSET-SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
934 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-181345-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
934 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007-008-012-013-NHZ002>006-181345-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-
934 AM EDT SAT MAY 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...1 TO 2 INCHES WITH LOCAL AMOUNTS UP TO 3 INCHES WILL
BE ENDING TODAY. THE HEAVY RAIN OVERNIGHT INTO THIS MORNING WAS
LEADING TO RAPID RISES ON RIVERS AND STREAMS WITH SOME NEARING
BANKFUL. A COUPLE PLACES WILL BE GOING OVER THEIR BANKS LEADING TO
MINOR FLOODING. SEE LATEST FLOOD PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Oxford

When
May 17, 9:12 AM EST to 3:00 PM EST
Where
Oxford County, 0.81 mi W of Roxbury to 0.95 mi W of Roxbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.671, -70.596

A slow moving cold front dumped 2 to 3 inches of rain across the mountains of Maine resulting in minor flooding on the Swift River at Roxbury (flood stage 7.0 ft), which crested at 9.31 ft.

Flood, Somerset

When
May 17, 8:15 PM EST to May 18, 3:45 PM EST
Where
Somerset County, 0.23 mi SE of Skowhegan to 0.44 mi E of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.767, -69.717

A slow moving cold front dumped 2 to 3 inches of rain across the mountains of Maine causing minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 43,737 cfs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522293, 522292.